During the first 90 days of concurrent opioid and benzodiazepine use, the risk of overdose is 5 times higher than with opioid use alone, according to a study published online in JAMA Network Open.
“Patients who must be prescribed both an opioid and a benzodiazepine should be closely monitored by health care professionals due to an increased risk for overdose, particularly in the early days of this medication regimen,” said study lead author Inmaculada Hernandez, PharmD, PhD, an assistant professor at the University of Pittsburgh School of Pharmacy in Pennsylvania. “Moving forward, policy interventions should focus on preventing concurrent exposure instead of simply reducing the length of time patients use both drugs.”
The study used Medicare Part D data to identify 71,248 beneficiaries prescribed an opioid in 2014. Researchers separated beneficiaries into 2 groups: patients with a supply of opioids the day before an overdose, and patients with a supply of opioids and benzodiazepines the day before an overdose. Patients with both opioids and benzodiazepines were further grouped into categories based on how long their supplies of the drugs lasted.
With concurrent opioid and benzodiazepine use, the risk of overdose quintupled during the first 90 days, researchers found. Between 91 and 180 days, that risk decreased from 5-fold to 1.87 times compared with opioid-only use. After 180 days, the risk of overdose was the same with or without added benzodiazepines.
Even though the US Centers for Disease Control and Prevention advises against concurrent opioids and benzodiazepines, nearly a quarter of Medicare patients prescribed opioids also fill prescriptions for benzodiazepines. This study found the risk of concurrent opioid and benzodiazepine use rose with the number of clinicians prescribing medications to the same patient.
“These findings demonstrate that fragmented care plays a role in the inappropriate use of opioids,” said study senior author Yuting Zhang, PhD, University of Pittsburgh, “and having multiple prescribers who are not in communication increases the risk for overdose.”
Hernandez I, He M, Brooks MM, Zhang Y. Exposure-response association between concurrent opioid and benzodiazepine use and risk of opioid-related overdose in Medicare Part D beneficiaries. JAMA Network Open. 2018;1(2):e180919.